Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 63, NWS Las Vegas, NV

September 8, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2024, 6:46 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2024, 6:46 PM MST (01:46 UTC)
Expired
Sep 8, 2024, 9:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 83 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
3494 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

493 
WGUS55 KVEF 090146
FFWVEF
AZC015-090445-
/O.NEW.KVEF.FF.W.0063.240909T0146Z-240909T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
646 PM PDT Sun Sep 8 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 945 PM MST.

* At 646 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kingman, Pierce Ferry Road, Antares Road, Dolan Springs, 
  Packsaddle Campground, Windy Point Campground, Grand Canyon Ranch 
  and New Kingman-Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3599 11384 3589 11383 3578 11401 3548 11382
      3543 11384 3527 11396 3523 11406 3572 11435
      3594 11423

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
2 follow-up statements
503 
WGUS75 KVEF 090251
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
751 PM PDT Sun Sep 8 2024

AZC015-090445-
/O.CON.KVEF.FF.W.0063.000000T0000Z-240909T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
751 PM MST Sun Sep 8 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST THIS 
EVENING FOR WEST CENTRAL MOHAVE COUNTY...

At 751 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Pierce Ferry Road, Antares Road, Dolan Springs, 
  Packsaddle Campground, Windy Point Campground, Grand Canyon Ranch 
  and New Kingman-Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3599 11384 3589 11383 3578 11401 3548 11382
      3543 11384 3527 11396 3523 11406 3572 11435
      3594 11423

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
445 
WGUS75 KVEF 090442
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
942 PM PDT Sun Sep 8 2024

AZC015-090452-
/O.EXP.KVEF.FF.W.0063.000000T0000Z-240909T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
942 PM MST Sun Sep 8 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MST THIS EVENING FOR 
WEST CENTRAL MOHAVE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3599 11384 3589 11383 3578 11401 3548 11382
      3543 11384 3527 11396 3523 11406 3572 11435
      3594 11423

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:36 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 8, 2:36 PM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
236 PM PDT Sun Sep 8 2024

.SYNOPSIS...Showers and thunderstorms are expected across the
southern and eastern portions of our forecast area this afternoon
and evening. Moderate-to-heavy rain, flash flooding, lightning,
and gusty outflow winds will be the primary concerns with any
storms that develop. Another round of showers and thunderstorms
will be possible across the eastern portions of our forecast area
tomorrow afternoon. Winds will pick up and monsoonal moisture will
be flushed out as a trough moves into the region on Tuesday and
Wednesday. This trough will slowly move through the area, keeping
temperatures cooler as we head into the weekend.

&&

.SHORT TERM...through Tuesday.

Another round of showers and thunderstorms is in store for Lincoln,
Clark, Mohave, San Bernardino, and Nye counties this afternoon and
evening. As is typical during monsoon season, convection will favor
areas of higher terrain for development. As these storms move off
the higher terrain they will weaken and collapse, producing gusty
outflow winds. While it is unlikely that these winds will be severe
(> 58 mph), 40+ mph wind gusts will be possible. Should these winds
occur over area lakes, they will result in choppy waves and
dangerous boating conditions. Small hail/graupel and frequent
lightning will also pose a threat with storms this afternoon and
evening. With above normal precipitable water values in place over
the southeastern half of our forecast area, moderate-to-heavy rain
capable of resulting in flash flooding will be possible with any
storms that develop.

The moisture responsible for today's showers and thunderstorms will
hang around through Monday, helping fuel another round of afternoon
showers and thunderstorms. Breezy southwesterly winds will begin
picking up on Tuesday as a trough approaches the area. We will also
see things begin to dry out on Tuesday as the incoming trough
displaces the moisture off to our east.

.LONG TERM...Wednesday through next Sunday.

The aforementioned trough will move into the region on Wednesday,
kicking up gusty southerly to southwesterly winds and knocking
temperatures down to more seasonal values. These winds combined with
the drier conditions will result in critical fire weather conditions
across Lincoln County. The trough will continue to move through the
area on Thursday and Friday, resulting in cooler than normal
temperatures across the region as we head into the weekend.

Forecast confidence for next weekend remains relatively low due to
uncertainty regarding an influx of moisture from a tropical system
in the Gulf of California. Current guidance has moving into the
Western US at the same time a tropical system is moving into the
Gulf of California. Depending on the strength and timing of both
systems, we could see enhanced moisture advection into the region.
While it is tempting to get excited and jump on the "rain train," I
am hesitant to do so at this time given that the extended forecast
is dependent on the evolution of not one, but two systems that have
a wide envelop of possible outcomes. With such a spread in potential
outcomes, it is a given that the forecast will change
multiple times between now and next weekend.

&&

.AVIATION...For Harry Reid...The primary weather concern is
thunderstorm activity this afternoon and evening. The most favorable
window for convection impacting KLAS is from 21Z to 24Z, where there
is a 30 percent chance of erratic wind gusts reaching 30 knots at
the terminal. Brief downpours, frequent lightning, and reduced
visibility due to blowing dust also cannot be ruled out. Outside of
storms, winds should shift from the southeast to the southwest this
afternoon, then taking a more southerly direction overnight.
Additional thunderstorm activity near Las Vegas may be possible
tomorrow, but confidence in timing and location is low at this time.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm activity is expected across much of
southern Nevada, southeast California, and northwest Arizona this
afternoon and evening, potentially affecting all terminals except
KBIH. Concerns include gusty and erratic outflow winds of around 30
knots, frequent lightning, brief downpours and reduced visibility
due to blowing dust. Outside of storms, diurnal winds should
prevail with FEW to SCT clouds around 120 ft. Additional
thunderstorm activity near Las Vegas may be possible tomorrow, but
confidence in timing and location is low at this time.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Stessman
AVIATION...Meltzer

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:26 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.